Do not assume that a decline in well-being is caused by a disease or age. It could be a drug side effect.
A 78-year-old woman was found unconscious on the floor of her apartment by a neighbor who checked on her. The woman could not remember falling but told doctors that before going to bed she had abdominal pain and nausea and had produced a black stool, after which she had palpitations and felt lightheaded.She recovered after a transfusion of two units of packed red blood cells and was sent home with strict instructions to stop the Celebrex, ibuprofen and aspirin and advice to “contact her internist and psychiatrist regarding possible medication changes that might decrease the risk for future adverse events,” Dr. Michael Stern reported in the June issue of Emergency Medicine.
These were the medications:
¶Lopressor to control high blood pressure. ¶Digitalis to help the heart pump and control its rhythm.¶Coumadin to prevent a stroke caused by blood clots.¶Furosemide, a potent diuretic to lower blood pressure.¶Lipitor to lower serum cholesterol.¶Baby aspirin to reduce cardiac risk from blood clots.¶Celebrex for arthritis pain.¶Paxil for depression and anxiety.¶Valium, as needed, to help her sleep.¶Levofloxacin, an antibiotic for the cough.¶Ibuprofen for body aches.¶Cough medicine.
0 comments :
Post a Comment